Montana, 2008

Winter Storm in Montana, March 4, 2008

March 4, 2008 · NWS BYZ · 2 events in 2 counties and zones

A strong pacific storm system brought wind and mainly higher elevation snows to portions of central Montana. The Judith Gap area saw the worst conditions, with blizzard conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong pacific storm system brought wind and mainly higher elevation snows to portions of central Montana. The Judith Gap area saw the worst conditions, with blizzard conditions. Wind gusts over 40 mph combined with snow to produce zero visibilities and numerous accidents to the area. Some snowfall amounts to the mountains include: 10 inches at Cole Creek, 12 inches on Red Lodge Mountain, and 7 inches at Burnt Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 4, 3:13 AM MST, 47 minutes earlier.

Area forecast discussion, Mar 4, 3:13 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 AM MST TUE MAR 4 2008

.SHORT TERM...VALID FOR TDY AND WED...

MOIST...UNSTABLE AND PRETTY STRONG UPPER SYSTEM BEGINNING TO MOVE
ACROSS THE FORECAST AREA THIS MORNING. MAIN PROBLEM AREAS FOR
FORECAST TONIGHT ARE THE MOUNTAINS FOR HEAVY SNOW...JUDITH GAP
FOR SNOW AND BLOWING SNOW THIS AFTERNOON...FOOTHILLS...SOUTHERN
BIG HORN COUNTY GETTING NEAR WARNING CRITERIA SNOW LATE THIS
AFTERNOON AND EVENING. ALSO SHERIDAN AREA FLURTING WITH SNOW
ADVISORY CRITERIA THIS AFTERNOON AND EVENING.

WATER VAPOR SHOWING NICE PLUME OF MOISTURE AND CURRENTLY MOVING
ACROSS SOUTHWEST MOUNTAINS. RADAR ALSO SHOWING SOME LIGHT RETURNS
OVER EAST CENTRAL ZONES THIS MORNING AS THE TROUGH BEGINS TO MOVE
ACROSS THE AREA. FOR TODAY...LOOKS LIKE THE BULK OF THE SNOW OVER
LOWER ELEVATIONS WILL BE THIS AFTERNOON AND EARLY EVENING. FOR
MOUNTAINS...LOOKS LIKE SNOW THROUGH THE DAY TODAY INTO TONIGHT.
FOR THIS MORNING...HEAVIEST SNOW WILL BE ON THE WESTERN FACING
SLOPES OF THE BIG HORNS AND THE ABSAROKA/BEARTOOTH RANGES
INCLUDING THE COOKE CITY AREA. THIS LOOKS TO BE VERIFIED WELL BE
CURRENT SATELLITE IMAGES AND ALSO 06Z GFS SHOWING A LARGE AREA OF
700 TO 500 MB LAPSE RATES OF 7 TO 8 C/KM. AT LOWER ELEVATIONS
EXCEPT FOR LIGHT MOISTURE OVER EASTERN ZONES...DOWNSLOPE SHOULD
DOMINATE. A BIT TRICKY OVER BIG HORNS EXACTLY HOW MUCH SNOW WILL
FALL THIS MORNING AS FLOW FROM THE WEST...BUT WOULD THINK WESTERN
FACING SLOPES SHOULD GET FROM 2 TO 5 INCHES UP TO 18Z. THIS
AFTERNOON...MODELS SURELY HAVE TAKEN A WETTER TURN RAMPING UP THE
LOW LEVEL FORCING WITH FRONT FORECASTED TO PUSH SOUTH ACROSS THE
AREA FROM 18Z TO 03Z. LOOKS LIKE A VERY GOOD CALL BY EVENING SHIFT
TO HOIST OUT SOME SNOW ADVISORIES IN SELECTED AREAS. FIRST AREA OF
CONCERN FOR LOWER ELEVATIONS WILL BE JUDITH GAP THIS AFTERNOON.
A GOOD NORTHERLY UPSLOPE FLOW FOR THEM...ALSO NAM/GFS HAVE BEEN
TRENDING UP ON STRENGTH OF FRONT AS IT PASSES THROUGH THERE AROUND
18 TO 20Z. THIS WILL LIKELY RESULT IN STRONG WINDS...MUCH STRONGER
THAN MODELS FORECAST AS THEY ALMOST ALWAYS UNDER FORECAST
NORTHERLY FLOW WITH THIS TYPE OF SYSTEM. WILL BEEF UP THE WORDING
OF THE SNOW AND BLOWING SNOW ADVISORY. A BIT WORRIED THERE COULD
BE A COUPLE HOURS OF NEAR ZERO VISIBILITY BASED ON PREVIOUS
SYSTEMS THIS YEAR THERE...WHICH DAY SHIFT WILL HAVE TO WATCH...BUT
AM GUESSING DURATION OF THE VERY LOW VISIBILITIES WILL BE SHORT
ENOUGH TO NOT GO WITH A BLIZZARD AND WINTER STORM WARNING. AS THE
FRONT PUSHES SOUTH THROUGH THE DAY...MOST LOWER ELEVATIONS LOOK
LIKE THEY SHOULD PICK UP FROM .10 TO .20 OF MOISTURE RESULTING IN
AN INCH OR A BIT HIGHER. HOWEVER...IN UPSLOPE FAVORED
AREAS...LIKE RED LODGE AND NYE...MODELS CONTINUE TO TREND MORE
NORTH WITH WINDS RATHER THAN NORTHWEST...COMBINED WITH UNSTABLE
AIRMASS AND LOW LEVEL FRONTOGENESIS SNOW AMOUNTS WILL LIKELY BE
CLOSE TO WARNING IN FOOTHILLS. HAVE RAISED SNOW AMOUNTS UP TO
AROUND 5 INCHES. MOUNTAINS ABOVE RED LODGE WILL BE A GOOD SHOT OF
SNOW THIS AFTERNOON AND EVENING AS WELL AND SHOULD SEE A TOTAL OF
AROUND A FOOT ON BOTH SIDES TODAY WITH MOIST WESTERLY FLOW THIS
MORNING AND NORTHERLY FLOW THIS AFTERNOON AND EVENING. OTHER
TRICKY AREA IS SHERIDAN THIS AFTERNOON AND EVENING. WHEN FRONT
SLIDES INTO THAT AREA THIS AFTERNOON AIRMASS WILL BE VERY UNSTABLE
BUT LOOKS LIKE LIKE BEST FORCING SHOULD RESULT IN SOUTHERN BIG
HORN GETTING THE HEAVIEST SNOW...BUT SURELY INTERSTATE 90 BETWEEN
HARDIN AND SHERIDAN WILL BE HAVING SOME TOUGH TRAVEL THIS
AFTERNOON AND EVENING WHICH WILL WE WILL HIGHLIGHT IN THE
STATEMENTS INCLUDING THE HWO. WAS TEMPTED TO LOWER POPS BELOW
CATEGORICAL IN EASTERN ZONES THIS AFTERNOON AS MAIN LIFT REMAINING
TO THE WEST OF THEM...BUT THINKING THEY SHOULD BE ABLE TO PICK UP
A FEW HUNDREDTHS...BUT SURELY THE THREAT OF SNOW ADVISORY AMOUNTS
IN EASTERN ZONES AT A MINIMUM NOW.

WEDNESDAY...UPPER FLOW FROM THE NORTH NORTHWEST WITH ANOTHER
WEAKER WAVE PUSHING ACROSS THE AREA. AIRMASS LOOKS TO BE
MODERATELY UNSTABLE AGAIN FOR A FEW SNOW SHOWERS ACROSS THE AREA.

WEDNESDAY NIGHT...BACK DOOR COLD FRONT STARTS TO PUSH FURTHER TO
THE WEST WITH CONTINUED NORTHERLY FLOW FOR A FAIR CHANCE OF SNOW
SHOWERS ACROSS CENTRAL ZONES FROM ROUNDUP SOUTH TO BIG HORN
MOUNTAINS. RASCH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MEDIUM RANGE MODELS IN AGREEMENT FOR THURSDAY AND FRIDAY...BUT
ENSEMBLE SPREADS WIDEN THROUGH WEEKEND AND INTO EARLY NEXT WEEK
REDUCING CONFIDENCE IN HOW THINGS WILL PLAY OUT IN PROGRESSIVE
PATTERN OVER NORTHERN ROCKIES.

THURSDAY AND FRIDAY...SIGNIFICANT BACK DOOR FRONT SWEEPS INTO
EAST AND PUSHES THROUGH CENTRAL ZONES. THIS WILL COMBINE WITH
UNSTABLE NORTH FLOW ALOFT TO PRODUCE A SWATH OF PRECIPITATION TO
SET UP OVER CENTRAL AND EAST ZONES. HAVE CONTINUED TO TREND POPS
UP FOR THURSDAY...AND LINGER POPS INTO THURSDAY NIGHT AS WELL.
FRIDAY THROUGH FRIDAY NIGHT SHOULD BE DRY WITH DRIER ANTICYCLONIC
FLOW OVER FORECAST AREA AS RIDGE BUILDS INTO ROCKIES.

WEEKEND INTO NEXT WEEK...AS MENTIONED ABOVE GFS ENSEMBLES STILL
FAIRLY MESSY FOR WEEKEND. GFS WANTS TO PUSH A FAST MOVING SHORT
WAVE OVER CANADIAN BORDER SATURDAY AFTERNOON AND DROP IT SOUTH TO
AFFECT SOUTHEAST MONTANA SATURDAY EVENING. CONSISTENCY FOR THIS
TIME FRAME POOR AND WILL OPT TO NOT JUMP ON ANY ONE CYCLES
SOLUTION TO QUICKLY. THEREFORE ONLY MINOR CHANGES BEYOND FRIDAY.
STILL A HINT OF A POTENTIALLY VERY MOIST SYSTEM TO AFFECT REGION
EARLY NEXT WEEK. BT

&&

.AVIATION...

STRONG SOUTHWEST WINDS OF 20 TO 35 KTS WITH GUSTS TO 45 KTS WILL
CONTINUE ALONG THE EAST SLOPES OF THE ROCKIES EARLY THIS
MORNING...TRENDING DOWN AFTER SUNRISE.

MAINLY VFR CONDITIONS EARLY TODAY WILL DETERIORATE INTO MVFR AND
LOCAL IFR CONDITIONS BY THE AFTERNOON AS A STORM SYSTEM MOVES
THROUGH THE AREA. MOUNTAIN OBSCURATIONS WILL BE LIKELY FROM THE
AFTERNOON THROUGH TUESDAY NIGHT. SNOW AND BLOWING SNOW WILL REDUCE
LOCAL VISIBILITIES AS WELL...MAINLY FROM KBIL WEST AND SOUTH THIS
EVENING. CONDITIONS WILL IMPROVE BY WEDNESDAY MORNING WITH JUST
SCATTERED SNOW SHOWERS LINGERING ACROSS THE REGION. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 042 018/037 022/037 020/047 031/053 031/050 030/053
    8/W 52/O    33/J    20/B    01/B    21/B    11/B
LVM 033 012/035 020/036 021/049 032/049 026/049 027/051
    9/J 82/S    22/J    00/N    02/W    22/W    22/W
HDN 042 019/037 021/038 016/049 023/052 027/050 026/054
    8/J 53/O    45/J    20/B    01/B    21/B    11/B
MLS 035 016/033 015/029 013/039 024/050 029/048 025/051
    8/J 52/S    33/J    20/B    02/W    21/B    12/W
4BQ 040 015/034 016/033 013/043 021/051 025/048 024/053
    8/J 82/S    45/J    20/B    01/B    21/B    11/B
BHK 033 013/027 004/024 008/038 019/045 023/043 023/048
    8/J 62/S    43/J    21/B    01/B    22/W    12/W
SHR 035 016/030 018/034 014/046 021/050 024/050 023/052
    8/J 94/S    45/J    30/B    01/B    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING FOR ZONES
      38-40-56-58-64>66.
     SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 8 PM MST THIS
      EVENING FOR ZONE 63.
     WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
      FOR ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING
      FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 3, 3:30 PM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MST MON MAR 3 2008

MTZ028>042-056>058-063>068-WYZ098-099-042230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 PM MST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS OF 30 TO 50 MPH WITH GUSTS OF 65 TO 75 MPH
WILL CONTINUE ALONG THE UPPER YELLOWSTONE AND STILLWATER RIVER
VALLEYS THIS EVENING. THIS WILL MAINLY AFFECT THE NYE AND
LIVINGSTON AREAS. PEOPLE PLANNING TRAVEL ON INTERSTATE 90 BETWEEN
SPRINGDALE AND LIVINGSTON SHOULD BE PREPARED FOR DANGEROUS CROSS
WINDS. THE PASSAGE OF A COLD FRONT WILL ALLOW FOR WINDS TO
DECREASE AND SHIFT TO THE WEST OR NORTHWEST AFTER MIDNIGHT.

SNOW WILL BECOME HEAVY OVER THE BEARTOOTH AND CRAZY MOUNTAINS
TONIGHT AS A PACIFIC STORM SYSTEM MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW WILL CONTINUE OVER THE CRAZY...BEARTOOTH AND BIG HORN
MOUNTAINS TUESDAY INTO TUESDAY NIGHT. TOTAL ACCUMULATIONS RANGING
FROM 8 TO 16 INCHES ARE ANTICIPATED WITH THIS STORM. THOSE
PLANNING TRAVEL INTO THE HIGH COUNTRY SHOULD BE PREPARED FOR
WINTRY CONDITIONS.

SNOW WILL DEVELOP ACROSS THE LOWER ELEVATIONS DURING THE DAY ON
TUESDAY. ACCUMULATIONS THROUGH TUESDAY NIGHT ARE GENERALLY
EXPECTED TO BE AN INCH OR LESS. LOCALLY HEAVIER AMOUNTS...POSSIBLY
UP TO AROUND 3 INCHES...ARE POSSIBLE ALONG THE SOUTHERN FOOTHILLS
FROM MC LEOD TO RED LODGE AND PRYOR TO DAYTON. TEMPERATURES WILL
FALL BELOW FREEZING TUESDAY AFTERNOON OR EARLY EVENING. THIS WILL
LIKELY CAUSE THE WET SNOW TO FREEZE AND AREA ROADS AND WALKWAYS
MAY BECOME VERY SLICK. PEOPLE SHOULD BE AWARE OF THE POTENTIAL FOR
DIFFICULT TRAVEL CONDITIONS DURING THE LATE AFTERNOON COMMUTE. IN
ADDITION...SOME BLOWING SNOW IS POSSIBLE TUESDAY AFTERNOON AND
EVENING AS GUSTY NORTH WINDS DEVELOP. AREAS WHICH WILL BE MOST
PRONE TO BLOWING SNOW INCLUDE JUDITH GAP AND THE PLAINS NORTH AND
EAST OF BILLINGS.

MOST OF THE SNOW IS EXPECTED TO BE FINISHED BY MIDNIGHT TUESDAY.

ANOTHER ROUND OF MAINLY LIGHT SNOW ACCUMULATION IS POSSIBLE
FROM BILLINGS AND RED LODGE EASTWARD THURSDAY INTO THURSDAY NIGHT
AS A COLD FRONT DROPS DOWN FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Judith Gap

When
March 4, 4:00 AM MST to 8:00 PM MST
Where
Judith Gap forecast zone
Reported by
Law Enforcement
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Winter Storm, Absarokee / Beartooth Mountains

When
March 4, 12:00 PM MST to 9:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Mesonet
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113417, 113416.